Alert archive / Arizona / Wind Advisories in 2024

Wind Advisory 5, NWS Tucson, AZ

March 29, 20246 counties in Arizona

NWS Tucson, AZ issued this wind advisory at Mar 29, 2024, 1:24 AM MST for 6 counties in Arizona. It took effect at Mar 30, 2024, 12:00 PM MST. It was in force for 31 hr.

The area

The counties it named.

The facts

Issued
Mar 29, 2024, 1:24 AM MST (08:24 UTC)
In effect from
Mar 30, 2024, 12:00 PM MST
Expired
Mar 31, 2024, 7:28 PM MST
In force
31 hr
Issued by
NWS Tucson, AZ

Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pima County, AZ, Pinal County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 61 km from the middle of the area, began a volume at 08:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 8.4 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2024-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2024-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3271 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

380 
WWUS75 KTWC 290824
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
124 AM MST Fri Mar 29 2024

AZZ501>515-300000-
/O.NEW.KTWC.WI.Y.0005.240330T1900Z-240331T0500Z/
Western Pima County-Tohono O'odham Nation-
Upper Santa Cruz River Valley/Altar Valley-Tucson Metro Area-
South Central Pinal County-Southeast Pinal County-
Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
White Mountains of Graham and Greenlee Counties-
Galiuro and Pinaleno Mountains-Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Catalina and Rincon Mountains-Baboquivari Mountains-
Including the cities of Ajo, Organ Pipe Cactus N.M., Sells, 
Nogales, Tucson, Green Valley, Marana, Vail, 
Picacho Peak State Park, Mammoth, Oracle, Sierra Vista, Benson, 
Willcox, Clifton, Safford, Hannagan Meadow, Mount Graham, 
Chiricahua NM, Bisbee, Canelo Hills, Madera Canyon, Mount Lemmon,
and Summerhaven
124 AM MST Fri Mar 29 2024

...WIND ADVISORY IN EFFECT FROM NOON TO 10 PM MST SATURDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts 40 to 50 mph 
  expected.

* WHERE...Southeast Arizona.

* WHEN...From noon to 10 PM MST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
7 follow-up statements
267 
WWUS75 KTWC 292135
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
235 PM MST Fri Mar 29 2024

AZZ501>515-301200-
/O.CON.KTWC.WI.Y.0005.240330T1900Z-240331T0500Z/
Western Pima County-Tohono O'odham Nation-
Upper Santa Cruz River Valley/Altar Valley-Tucson Metro Area-
South Central Pinal County-Southeast Pinal County-
Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
White Mountains of Graham and Greenlee Counties-
Galiuro and Pinaleno Mountains-Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Catalina and Rincon Mountains-Baboquivari Mountains-
Including the cities of Ajo, Organ Pipe Cactus N.M., Sells, 
Nogales, Tucson, Green Valley, Marana, Vail, 
Picacho Peak State Park, Mammoth, Oracle, Sierra Vista, Benson, 
Willcox, Clifton, Safford, Hannagan Meadow, Mount Graham, 
Chiricahua NM, Bisbee, Canelo Hills, Madera Canyon, Mount Lemmon,
and Summerhaven
235 PM MST Fri Mar 29 2024

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TO 10 PM MST
SATURDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts 40 to 50 mph 
  expected.

* WHERE...Southeast Arizona, especially southwest through
  southeast of Tucson and over higher terrain.

* WHEN...From noon to 10 PM MST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
737 
WWUS75 KTWC 300823
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
123 AM MST Sat Mar 30 2024

AZZ501>515-310000-
/O.CON.KTWC.WI.Y.0005.240330T1900Z-240331T0500Z/
Western Pima County-Tohono O'odham Nation-
Upper Santa Cruz River Valley/Altar Valley-Tucson Metro Area-
South Central Pinal County-Southeast Pinal County-
Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
White Mountains of Graham and Greenlee Counties-
Galiuro and Pinaleno Mountains-Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Catalina and Rincon Mountains-Baboquivari Mountains-
Including the cities of Ajo, Organ Pipe Cactus N.M., Sells, 
Nogales, Tucson, Green Valley, Marana, Vail, 
Picacho Peak State Park, Mammoth, Oracle, Sierra Vista, Benson, 
Willcox, Clifton, Safford, Hannagan Meadow, Mount Graham, 
Chiricahua NM, Bisbee, Canelo Hills, Madera Canyon, Mount Lemmon,
and Summerhaven
123 AM MST Sat Mar 30 2024

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 10 PM MST
THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts 40 to 50 mph 
  expected.

* WHERE...Southeast Arizona, especially southwest through 
  southeast of Tucson and over higher terrain.

* WHEN...From noon today to 10 PM MST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
163 
WWUS75 KTWC 301958
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
1258 PM MST Sat Mar 30 2024

AZZ507>514-310600-
/O.EXT.KTWC.WI.Y.0005.000000T0000Z-240401T0300Z/
Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
White Mountains of Graham and Greenlee Counties-
Galiuro and Pinaleno Mountains-Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Catalina and Rincon Mountains-
Including the cities of Sierra Vista, Benson, Willcox, Clifton, 
Safford, Hannagan Meadow, Mount Graham, Chiricahua NM, Bisbee, 
Canelo Hills, Mount Lemmon, and Summerhaven
1258 PM MST Sat Mar 30 2024

...WIND ADVISORY NOW IN EFFECT UNTIL 8 PM MST SUNDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts 40 to 50 mph 
  expected.

* WHERE...Southeast Arizona, including Cochise, Graham and 
  Greenlee Counties.

* WHEN...Until 8 PM MST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Some valley locations may see lighter winds
  at times overnight, while wind prone locations will remain windy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ501>506-515-310500-
/O.CON.KTWC.WI.Y.0005.000000T0000Z-240331T0500Z/
Western Pima County-Tohono O'odham Nation-
Upper Santa Cruz River Valley/Altar Valley-Tucson Metro Area-
South Central Pinal County-Southeast Pinal County-
Baboquivari Mountains-
Including the cities of Ajo, Organ Pipe Cactus N.M., Sells, 
Nogales, Tucson, Green Valley, Marana, Vail, 
Picacho Peak State Park, Mammoth, and Oracle
1258 PM MST Sat Mar 30 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM MST THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts 40 to 45 mph 
  expected.

* WHERE...Most of Southeast Arizona.

* WHEN...From noon today to 10 PM MST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
802 
WWUS75 KTWC 310440
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
940 PM MST Sat Mar 30 2024

AZZ501>506-515-310545-
/O.EXP.KTWC.WI.Y.0005.000000T0000Z-240331T0500Z/
Western Pima County-Tohono O'odham Nation-
Upper Santa Cruz River Valley/Altar Valley-Tucson Metro Area-
South Central Pinal County-Southeast Pinal County-
Baboquivari Mountains-
Including the cities of Ajo, Organ Pipe Cactus N.M., Sells, 
Nogales, Tucson, Green Valley, Marana, Vail, 
Picacho Peak State Park, Mammoth, and Oracle
940 PM MST Sat Mar 30 2024

...WIND ADVISORY WILL EXPIRE AT 10 PM MST THIS EVENING...

Winds will continue to diminish overnight. Breezy to locally windy
Sunday, but not expected to be as strong as Saturday for these 
areas.

$$

AZZ507>514-311245-
/O.CON.KTWC.WI.Y.0005.000000T0000Z-240401T0300Z/
Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
White Mountains of Graham and Greenlee Counties-
Galiuro and Pinaleno Mountains-Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Catalina and Rincon Mountains-
Including the cities of Sierra Vista, Benson, Willcox, Clifton, 
Safford, Hannagan Meadow, Mount Graham, Chiricahua NM, Bisbee, 
Canelo Hills, Mount Lemmon, and Summerhaven
940 PM MST Sat Mar 30 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST SUNDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts 40 to 50 mph 
  expected.

* WHERE...Southeast Arizona, including Cochise, Graham and 
  Greenlee Counties.

* WHEN...Until 8 PM MST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Some valley locations may see lighter 
  winds at times overnight, while wind prone locations will 
  remain windy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
487 
WWUS75 KTWC 310817
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
117 AM MST Sun Mar 31 2024

AZZ507>514-312300-
/O.CON.KTWC.WI.Y.0005.000000T0000Z-240401T0300Z/
Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
White Mountains of Graham and Greenlee Counties-
Galiuro and Pinaleno Mountains-Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Catalina and Rincon Mountains-
Including the cities of Sierra Vista, Benson, Willcox, Clifton, 
Safford, Hannagan Meadow, Mount Graham, Chiricahua NM, Bisbee, 
Canelo Hills, Mount Lemmon, and Summerhaven
117 AM MST Sun Mar 31 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts 40 to 50 mph 
  expected.

* WHERE...Southeast Arizona, including Cochise, Graham and 
  Greenlee Counties.

* WHEN...Until 8 PM MST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
958 
WWUS75 KTWC 312006
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
106 PM MST Sun Mar 31 2024

AZZ507>514-010300-
/O.CON.KTWC.WI.Y.0005.000000T0000Z-240401T0300Z/
Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
White Mountains of Graham and Greenlee Counties-
Galiuro and Pinaleno Mountains-Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Catalina and Rincon Mountains-
Including the cities of Sierra Vista, Benson, Willcox, Clifton, 
Safford, Hannagan Meadow, Mount Graham, Chiricahua NM, Bisbee, 
Canelo Hills, Mount Lemmon, and Summerhaven
106 PM MST Sun Mar 31 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts 40 to 50 mph 
  expected.

* WHERE...Southeast Arizona, including Cochise, Graham and 
  Greenlee Counties.

* WHEN...Until 8 PM MST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
702 
WWUS75 KTWC 010228
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
728 PM MST Sun Mar 31 2024

AZZ507>514-010330-
/O.CAN.KTWC.WI.Y.0005.000000T0000Z-240401T0300Z/
Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
White Mountains of Graham and Greenlee Counties-
Galiuro and Pinaleno Mountains-Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Catalina and Rincon Mountains-
728 PM MST Sun Mar 31 2024

...WIND ADVISORY IS CANCELLED...

Winds will continue to diminish this evening, therefore the wind
advisory has been cancelled. 

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this wind advisory went out at Mar 28, 2:00 PM MST, 11 hours 24 minutes earlier.

Area forecast discussion, Mar 28, 2:00 PM MST, 11 hours 24 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
200 PM MST Thu Mar 28 2024

.SYNOPSIS...Warm temperatures will continue into Saturday before a
weather system brings colder temperatures and widespread
precipitation chances Sunday into early next week. Rain and
accumulating mountain snow is likely. Winds will increase ahead of
this system on Friday, with windy conditions lasting through the
weekend.

&&

.DISCUSSION...High level cloud cover is currently streaming across
the area and will remain through much if not all of Friday as a deep
storm system begins to settle along the northern/central California
coast. Not enough cloud cover to hinder warming especially given the
overnight low temperatures will be on the mild side thanks to the
cloud cover. Breezy conditions will develop Friday afternoon which is
another sign of the approaching storm system.

By Saturday, the pressure gradient will tighten further ahead of this
anonymously deep low with even stronger winds expected Saturday.
Some locations may need a wind advisory in the future. With the
slightly lower heights/thicknesses, afternoon temperatures should be
a degree or two lower than Friday with the precipitation holding off
until Sunday.

The start of the precipitation will be associated with and a bit
ahead of a rather strong cold front. At this time, the rain band is
expected to be over western Pima county and the Tohono O'odham Nation
around dawn that morning then move east to the Tucson area late
morning then to the AZ/NM border that evening. Given that it is
around three days out that timing could shift a couple of hours
either way. Strong gusty winds will also accompany the front, with
potential for thunderstorms which would be capable of enhancing the
already gusty winds. Given the strength of the front, temperatures
are expected to drop a fair amount and quickly behind the front into
the afternoon hours. An example would be Tucson where the high temp
will be around or just above 60 degrees around 11 am then quickly
drop into the lower 50s behind the front and remain there the
remainder of the day. Should be a good shot of rainfall with this
front and a 1/3 to 1/2 an inch of valley rainfall is a good bet with
locally more. Mountains should easily double that.

At the leading edge of the front the snow level will be around 7,500
ft and is expected to drop to around 6,500 ft overall except briefly
down to or a bit below 6,000 ft with heavier precipitation. So
accumulating snows above that level once again to keep the tops of
the Sky Islands and the White Mountains snow covered for awhile
longer.

Monday, the upper trough is over the area with another wave rotating
through the trough to enhance precipitation during the day. The
winds will be much lighter than Sunday with high temperatures
running 15-20 degrees colder than average, overall a damp and rather
cool day. By Tuesday morning valley storm totals are expected to
range from around a third of an inch southeast Cochise county up to
around an inch over southeast Pinal county with around 3/4 inch in
the Tucson Metro west across Pima county. As far as snow
accumulations, the higher parts of the Sky Islands and White
Mountains may see another six inches of accumulation or so with some
higher amounts possible.

By Tuesday, the upper low remains over the area but has started to
move out of the region with moisture and dynamics decreasing. Still
looking at cyclonic flow and a cold air mass aloft so a few afternoon
instability showers are a good bet. With that cold air mass aloft
and some clearing, morning lows could be quite chilly with some near
freezing temperatures in the typically colder valleys of Graham and
Cochise counties Tuesday morning. That afternoon will remain well
below normal with highs only a few degrees warmer than Monday.

As the low continues to vacate the region and higher pressure builds
aloft, afternoon temperatures will warm 6-10 degrees for Wednesday
afternoon and another five degrees or so Thursday for highs right
near normal for the day.

&&

.AVIATION...Valid through 30/00Z.
BKN-OVC clouds AOA 20k ft MSL through the period. West winds 8-14 kt
becoming light and terrain driven AFT 29/03Z. SFC winds Friday
becoming SWly and increasing to 12-20 kt with gusts to 30 kt after
29/16Z. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...
Warm through Saturday as an upper level ridge moves across the area.
Winds will increase on Friday to around 15 to 25 mph ahead of an
approaching storm system, which may overlap relative humidities of 10
to 15 percent in the lower elevations. Winds should become a bit
stronger on Saturday, though moisture will be on the rise. Good
chances for widespread precipitation arrive with a cold front by
early Sunday, lasting through Monday and potentially into Tuesday.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

Nearby

Wind Advisories in Arizona, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.